MAUDE Adverse Event Report: DEPUY SPINE INC VSP SOUNDING PROBE

DEPUY SPINE INC VSP SOUNDING PROBE
Model Number 202549
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the surgeon reported ball tip broke off end of probe during normal use.Another probe was opened, tip was retrieved and no unaccounted fragments.Customer reference/po/service: (b)(4).Was surgery delayed due to the reported event? no.Action taken when event occurred? opened a second package.Was procedure successfully completed? yes.Were fragments generated? no.If yes, were they removed easily without additional intervention? yes.Patient status/ outcome / consequences? no.Was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: unknown.Is the patient part of a clinical study? unknown.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Udi: (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The probe is broken at its distal tip.The ball at the end of the probe is missing.The probe was measured, and approximately 0.5cm of the tip excluding the ball was also missing.The distal end of the tip that broke off was not returned.Fracture analysis was subsequently performed on the broken device.Optical imaging of the fractured surface of the device reveals a rough surface.This indicates a single, sharp, heavy load being placed on the tip.No material defects of other abnormalities were observed in this analysis.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.The root cause of the tip of the device breaking cannot be determined from the sample and the information provided.The results of fracture analysis have determined that a probable root cause is static overload failure due to a single, sudden, unexpectedly high force placed on the tip.It has also been noted that wear may be a factor, as the device is upwards of 12 years old.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VSP SOUNDING PROBE
Common Device Name
PROBE
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key8327869
Report Number1526439-2019-51336
Device Sequence Number1789462
Product Code HXB
UDI-Device Identifier10705034000398
UDI-Public(01)10705034000398
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number202549
Device Catalogue Number202549
Device Lot Number0307V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2019
Initial Date Received by Manufacturer 01/18/2019
Supplement Date Received by Manufacturer04/05/2019
Initial Report FDA Received Date02/11/2019
Supplement Report FDA Received Date04/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1